Heavy Rain, Bonner
- When
- May 20, 12:00 AM PST to 11:59 PM PST
- Where
- Bonner County, 0.46 mi E of Sandpoint Arpt
- Reported by
- Mesonet
- Coordinates
- 48.299, -116.560
A Mesonet rain gauge in Sandpoint recorded a 24 hour total 0.93 rain on May 20th.
On May 20th, a cool and showery pattern began in the northern Idaho Panhandle. Two upper low pressure systems dropped down into the region out of the northwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
On May 20th, a cool and showery pattern began in the northern Idaho Panhandle. Two upper low pressure systems dropped down into the region out of the northwest. These brought rain, with some brief heavy rain, from May 20th through May 22nd. Many creeks in northern Idaho, such as Bonner County, were at dangerous levels this May due to heavy rain and significant spring snow melt. On May 20th, numerous rain gauges measured 24 hour total rainfall of 1 to 1.5. There was measurable rain the following day, but lower totals with an average 0.5 to 1.0. However, in addition to considerable spring snow melt at the same time, this rainfall contributed to rising creeks and rivers, some of which were threatening to property and crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 8:26 PM PST, 3 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
926 PM PDT Tue May 19 2020
.SYNOPSIS...
North Idaho and the eastern third of Washington will experience a
prolonged period of moderate to locally heavy rain tonight,
Wednesday, and Wednesday night. Many areas will receive more than
an inch of rain with a few spots over the Palouse and southern
Idaho Panhandle getting up to 2 inches. Creeks and streams are
expected to rise sharply Wednesday and Thursday. The threat of
heavy rain will move out of the Inland Northwest Thursday. The
weather over the weekend will improve with temperatures warming
closer to average.
&&
.DISCUSSION...
Rest of tonight...Scattered shower and isolated thunderstorm
activity over the Cascades and the deep basin has tapered off and
things will probably remain generally quiet over these western
zones for the rest of the night. Meanwhile over the eastern half
of the forecast area front of showers has enveloped the area from
the northeast and represents the vanguard of the sloppy return
flow around the Great Basin/Central Idaho upper level low which
will cause a general increase in showers and eventually stratiform
rain across all of the Idaho Panhandle zones and much of far
eastern Washington for the next 24 to 36 hours...with the
consequent areal flooding threat especially across the
southeastern zones. Expect a general deterioration into a wet
Wednesday for the rest of the night over the east. /Fugazzi
&&
.AVIATION...
06Z TAFS: A moist air mass will prevail over the region for the
next 24 hours. The organization of low pressure this evening and
through the night will produce a band of prolonged moderate to
heavy rain over the Idaho Panhandle and southeast Washington. Look
for lowering ceilings through the night and into the early
morning hours for KGEG, KSFF, KCOE, KPUW, and KLWS with MVFR/IFR
ceilings and possible IFR vis in RA and BR through 00Z especially
at the KPUW and KLWS TAF sites. Some marginal improvement is
possible after 00Z at the KGEG/KSFF and KCOE TAF sites as the
deformation rain band shifts to the east. The KMWH and KEAT TAF
sites will be under the far western fringe of this system...and
benefit from westerly downslope flow off the Cascades for mainly
VFR conditions but with gusty west winds through tonight and
Wednesday. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 49 58 43 57 38 55 / 60 100 50 30 20 50
Coeur d'Alene 50 56 44 53 39 53 / 70 100 70 40 20 60
Pullman 47 54 44 54 37 53 / 90 100 60 40 20 50
Lewiston 52 58 48 60 43 60 / 100 100 50 40 30 40
Colville 51 64 46 58 40 57 / 30 100 40 50 40 70
Sandpoint 50 57 46 53 41 51 / 90 100 90 70 30 80
Kellogg 49 56 43 52 39 50 / 100 100 90 80 40 80
Moses Lake 53 74 48 65 41 66 / 20 30 0 10 0 10
Wenatchee 53 74 49 64 43 63 / 10 0 10 20 20 10
Omak 50 77 46 64 43 63 / 10 10 10 30 30 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through late Wednesday night for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
Southern Nez Perce Counties-Lewiston Area.
WA...Flood Watch through late Wednesday night for Lower Garfield and
Asotin Counties-Northeast Blue Mountains-Washington
Palouse.
&&Hazardous Weather Outlook National Weather Service Spokane WA 209 PM PDT Tue May 19 2020 IDZ001-WAZ034>037-041-042-044-201400- Northern Panhandle-Moses Lake Area-Upper Columbia Basin- Spokane Area-Northeast Mountains-Wenatchee Area- East Slopes Northern Cascades-Waterville Plateau- 209 PM PDT Tue May 19 2020 This Hazardous Weather Outlook is for portions of North Idaho... Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY No hazardous weather is expected at this time. IDZ002>004-026-027-WAZ031>033-038-043-201400- Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains- Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse-Okanogan Highlands-Okanogan Valley- 209 PM PDT Tue May 19 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...North Central Washington and Southeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT Snowmelt across north central Washington; and moderate to heavy rain for southeast Washington, the central and southern Idaho Panhandle will occur. Various flood products have been issued for these areas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Rivers will remain near or above bankfull through the week.
The national radar mosaic for the moment the first event began.
2 flood, 1 heavy rain. Local standard time, as filed.
A Mesonet rain gauge in Sandpoint recorded a 24 hour total 0.93 rain on May 20th.
Sandpoint Community Resource Center relayed that help was needed at Bonner Homeless Transition's Housing due to flooding Trestle Creek. The fire department was on site and volunteers helped fill sand bags. There were no reports of flooding damage or injuries.
U.S. Forest Service reported a partial road closure on Forest Service Road 280 near Grouse Creek. This was due to Grouse Creek flooding and flood damage caused by spring snow melt and heavy rain. There were no known injuries or damage to buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897266, 897676, 897677.